Does long-term use of valproate cause weight gain in prepubertal epileptic children?


Caksen H., Deda G., Berberoglu M.

INTERNATIONAL JOURNAL OF NEUROSCIENCE, cilt.112, ss.1183-1189, 2002 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 112 Konu: 10
  • Basım Tarihi: 2002
  • Doi Numarası: 10.1080/00207450290026148
  • Dergi Adı: INTERNATIONAL JOURNAL OF NEUROSCIENCE
  • Sayfa Sayıları: ss.1183-1189

Özet

In this experiment, we studied the effect of valproate (VPA) on weight gain, and serum leptin levels in prepubertal epileptic children receiving VPA. Our purpose was to determine whether or not long-term use of VPA causes weight gain in childhood, and to evaluate serum leptin levels in a group of prepubertal children receiving VPA. Our study included 15 patients (9 males, 6 females) with new diagnosed epilepsy and 16 healthy age-matched controls (9 males, 7 females). The subjects' ages ranged from 9 months to 12 years. Weight gain was noted in 9 (60%) of 15 patients in the study group, and 8 (50%) of 16 subjects in the control group (p > .05). There was no difference between the groups for body mass index (BMI) and serum leptin levels. Although higher serum leptin levels were found in the patients treated with VPA weight gaining (5.65 +/- 3.06 ng/ml vs. 3.28 +/- 1.69 ng/ml), we did not find a difference between the patients Weight gaining and nonweight gaining (p > .05). While a significant correlation between BMI and serum leptin levels was found in the study group (r = .704; p = .003), it was not significant in the control group (r = .330; p = .211). In conclusion, our findings showed that long-term use of VPA did not cause weight gain in a group of prepubertal children receiving VPA and, parallel to this, serum leptin levels were similar in both the control and study group.